Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 20, 2017, 11:47 AM EDT for 5 counties in New York. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 11:47 AM EDT (15:47 UTC)
- Expired
- Jul 20, 2017, 12:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Buffalo, NY
Counties Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 28 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:50 AM EDT | TSTM WND DMG | 3 Ese Wilson, NY | TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WWUS81 KBUF 201547
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1147 AM EDT THU JUL 20 2017
NYZ001>003-010>013-085-201645-
Livingston-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
1147 AM EDT THU JUL 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN
ERIE...NORTHWESTERN LIVINGSTON...NIAGARA...ORLEANS...MONROE AND
GENESEE COUNTIES...
At 1147 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Newfane to 7 miles
southwest of Grand Island. Movement was east at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, Irondequoit, Niagara Falls,
West Seneca, North Tonawanda, Clarence and Chili.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 55 and 46.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4317 7905 4334 7891 4340 7864 4341 7799
4339 7775 4328 7754 4331 7740 4261 7800
4285 7893 4293 7890 4299 7901 4306 7900
4308 7908
TIME...MOT...LOC 1547Z 284DEG 47KT 4347 7870 4298 7910
$$
SmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:10 AM EDT, 37 minutes earlier.
Area forecast discussion, Jul 20, 11:10 AM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1110 AM EDT Thu Jul 20 2017 .SYNOPSIS... A complex of thunderstorms will move into the area this afternoon and evening. Some of the thunderstorms could produce heavy rain and gusty winds. Dry weather will prevail on Friday before a frontal boundary sets up in the vicinity of the lower Great Lakes, potentially bringing wet and unsettled weather at times this weekend. Temperatures will remain near average through the end of the week and this weekend. && .NEAR TERM /THROUGH FRIDAY/... Attention today will be on the risk for strong to severe thunderstorms tracking across western New York. As of 11am a cluster of thunderstorms is tracking across southwest Ontario forced by a mid-level shortwave/vort max. Expect that much of this is elevated convecton with little to no surfaced based instability showing up on Mesoanalysis. 0-6 km Shear however is running around 50kts. Have made a shift in the forecast with this latest update as radar extrapolation and latest meso-guidance indicates the cluster will follow the 500mb flow and track over Lake Ontario where the southern cells will likely cross the Niagara Frontier and Genesee Valley through midday. Leading cloud shield/convective blow off is inhibiting best surface heating but still expect some surface based instability to develop going into the afternoon. This could allow for convection to become surface based with a threat for damaging winds this afternoon. The western Southern Tier should also see some storms toward 19z potentially triggered by lake breeze or storm outflow. Not expecting strong storms for the North Country do to the lack of instability. Additional threat from storms is risk for heavy rainfall as precipitable water values push up towards 2 inches. Temps will push into the upper 70s to low 80s this afternoon with dewpoints in the upper 60s making for uncomfortable humidity levels. Most convection will be shifted into south-central NY by this evening leaving dry weather with some sunshine breaking through along with lingering humidity this evening. Skies will continue to break through the overnight but low temps only dipping into the mid to low 60s will make for another mild night. Friday...An area of weak central Canadian-sourced high pressure will settle southeast from the Upper Great Lakes. While an isolated leftover shower cannot be totally ruled out across the western Adirondacks the day should generally be dry and feature a decent amount of sunshine. Temperatures will be seasonable in the upper 70s to mid 80s with a little more comfortable humidity levels as dewpoints drop back into the lower 60s with northwest flow. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Friday night the aforementioned surface ridge will gradually shift eastward to central and eastern New York...while the next wave of low pressure develops into the upper Mississippi Valley...with its attendant warm frontal boundary extending eastward into Southern Ontario and Lake Erie. The combination of warm advective forcing and shortwave energy rippling eastward along this boundary should result in one or more waves of showers and thunderstorms developing and riding eastward along the front as the night progresses...with some members of the 00Z/20 guidance suite suggesting that some of the leading shower activity could reach far southwestern New York by daybreak Saturday. Have therefore maintained some lower-end chance PoPs across the latter area to account for this potential...with the remainder of the region otherwise more than likely to remain dry through the night. As for temps...we can expect overnight lows to be near or slightly above normal...with readings generally bottoming out in the 60-65 degree range. On Saturday the main surface low will press eastward to about Lake Michigan...with its attendant warm front snaking its way eastward along or near the NY/PA border. Moisture and forcing pooling along and north of the front should generally support an increase in precipitation potential from about Lake Ontario southward as the day progresses...though given the dearth of instability forecast by the 00Z/20 guidance would expect this to primarily be in the form of showers...and as such have elected to significantly cut back on both any thunder and heavy rain potential for Saturday. Otherwise high temperatures should range from the mid and upper 70s across the Southern Tier (where there will be more cloud cover and a greater potential for showers) to the upper 70s and lower 80s elsewhere. Saturday night and Sunday the surface wave will continue to slowly make its way eastward along the quasi-stationary frontal boundary... eventually reaching central NY/PA by Sunday evening. This wave should provide a further increase in both lift and moisture as it approaches...with some increase in instability also potentially coming into play over time. For much of our area...all of this should result in convection becoming more likely over time...with overall thunder potential also climbing later Saturday night and Sunday. In conjunction with precipitable water values pushing to near two inches and favorable shear profiles...all of this should result in this portion of the weekend featuring the greatest potential for heavy rainfall...along with at least a conditional risk for some stronger to severe storms...with this highly dependent on the amount of instability that actually develops. With this in mind...will continue to highlight the possibility of both heavy rain and some gusty winds/hail in the HWO for Saturday night and Sunday. As for temperatures...lows should range through the 60s Saturday night... with daytime highs on Sunday largely running within a few degrees of 80. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As we move into the longer term portion of the forecast...general chances for showers and thunderstorms should linger through both Sunday night and Monday as upper level troughing digs across our region...and as the axis of the surface low settles southeastward to the Mid-Atlantic coastline. Any leftover showers should then come to an end between Monday night and early Tuesday as high pressure and cooler/drier air begins building into our area...with fair and dry weather then following for the rest of the period as the high first settles directly overhead...then slowly drifts eastward to the Atlantic coastline. Regarding temperatures...the digging upper trough and arrival of cooler and drier air will translate into temperatures and humidity levels falling off through Tuesday...which should feature daytime highs generally be in the mid 70s and comfortable dewpoints in the mid to upper 50s. Both will then begin to rebound some on Wednesday as the axis of the ridge slides to our east and a southwesterly return flow develops on its backside...resulting in temps climbing back to around 80 degrees and dewpoints recovering to around 60 or so. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... With the exception for scattered thunderstorms...widespread VFR conditions will continue this afternoon into tonight. A cluster of storms west of KBUF at 15z is expected to cross western NY from midday through the afternoon. These storms will bring some TEMPO MVFR cig/vis restrictions and a few stronger cells may even bring damaging winds. High pressure will build in from the northwest tonight with VFR under partial clearing. Outlook... Friday...VFR. Saturday and Sunday...VFR/MVFR with some showers and thunderstorms. Monday...Mainly VFR but with a chance of showers. Tuesday...VFR. && .MARINE... A weak surface pressure gradient will remain in place through this afternoon, which may allow some local lake breeze development. Will definitely need to keep an eye on thunderstorms this afternoon which are forecast to move across Lakes Erie and Ontario. Any storms that do develop are capable of producing very gusty winds and enhanced wave action, potentially leading to some special marine warnings. Mariners should be alert for any warnings that may be issued. High pressure over the upper Great Lakes tonight will then expand across the lower Great Lakes for Friday and Friday night. This will result in fine conditons for recreational boating to end the work week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SMITH/TMA NEAR TERM...SMITH SHORT TERM...JJR LONG TERM...JJR AVIATION...SMITH MARINE...SMITH/TMA
Hazardous weather outlook, Jul 20, 4:21 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 421 AM EDT Thu Jul 20 2017 NYZ010>014-019>021-085-210915- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 421 AM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. An area of showers and thunderstorms is expected to move across the region this afternoon and evening. Some of the storms could have the potential to produce strong wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms are possible Saturday night and Sunday...some of which could also produce heavy rain...small hail... and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>008-210915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 421 AM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible Saturday night and Sunday... some of which could produce heavy rain...small hail...and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-210915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 421 AM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie. .DAY ONE...Today and Tonight. An area of showers and thunderstorms is expected to move across the region this afternoon and evening. Some of the storms could have the potential to produce strong wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms are possible Saturday night and Sunday...some of which could also produce heavy rain...small hail... and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-042>045-062>065-SLZ022-024-210915- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 421 AM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible Saturday night and Sunday... some of which could produce heavy rain...small hail...and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
In the hours before
Special weather statement, Jul 20, 11:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1147 AM EDT THU JUL 20 2017
NYZ001>003-010>013-085-201645-
Livingston-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
1147 AM EDT THU JUL 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN
ERIE...NORTHWESTERN LIVINGSTON...NIAGARA...ORLEANS...MONROE AND
GENESEE COUNTIES...
At 1147 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Newfane to 7 miles
southwest of Grand Island. Movement was east at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, Irondequoit, Niagara Falls,
West Seneca, North Tonawanda, Clarence and Chili.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 55 and 46.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4317 7905 4334 7891 4340 7864 4341 7799
4339 7775 4328 7754 4331 7740 4261 7800
4285 7893 4293 7890 4299 7901 4306 7900
4308 7908
TIME...MOT...LOC 1547Z 284DEG 47KT 4347 7870 4298 7910
SmithThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:44 AM EDT | Special Marine Warning | BUF | 31 min | |
| Jul 20, 12:11 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jul 20, 12:21 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more | 54 min |
| Jul 20, 12:31 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Niagara and 1 more | 59 min |
| Jul 20, 12:36 PM EDT | Tornado Warning | BUF | Cattaraugus, Erie, Wyoming | 24 min |
| Jul 20, 12:55 PM EDT | Tornado Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 35 min |
| Jul 20, 1:23 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Wyoming | 52 min |
| Jul 20, 1:35 PM EDT | Tornado Warning | BUF | Allegany | 40 min |
| Jul 20, 1:44 PM EDT | Special Weather Statement | BUF | Erie | 31 min |
| Jul 20, 2:07 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 38 min |
| Jul 20, 2:46 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 59 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.